New York, 2023

Flash Flood and Hail in New York, August 12, 2023

August 12, 2023 · NWS ALY · 18 events in 4 counties and zones

A few showers and thunderstorms developed within the warm sector of a low pressure system across eastern New York during the afternoon and evening hours on August 12, 2023. Most of the activity was located across the mid-Hudson Valley (Ulster and Dutchess counties) where thunderstorms produced several instances of wind damage and some large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A few showers and thunderstorms developed within the warm sector of a low pressure system across eastern New York during the afternoon and evening hours on August 12, 2023. Most of the activity was located across the mid-Hudson Valley (Ulster and Dutchess counties) where thunderstorms produced several instances of wind damage and some large hail. Localized flash flooding also occurred with these storms. A few other thunderstorms produced some localized wind damage closer to the proximity of a warm front across Herkimer and Warren counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 12, 4:04 PM EST, 1 hour 32 minutes earlier.

Area forecast discussion, Aug 12, 4:04 PM EST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
504 PM EDT Sat Aug 12 2023

.SYNOPSIS...
An upper-level disturbance and associated surface frontal
system will pass through the region through tonight, bringing
showers and thunderstorms. Stronger thunderstorms will be
capable of producing potentially damaging winds and hail.
Conditions improve Sunday into Monday as surface high pressure
slides into the region from the south and west. A widespread
soaking rain is then expected Monday night into Tuesday.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
*Isolated to scattered severe thunderstorms expected this
 evening. Damaging wind gusts and large hail are the main
 threats, but an isolated, spin-up tornado cannot be ruled out.

Instability: Limited in eastern NY and western New England as
NY Mesonet profilers showing less than 1000 j/kg in eastern NY
but 1000+ j/kg central and western NY. Sector of greatest
instability shifting east from just north of the NY/PA border
and suggests the strongest storms will also shift through the
eastern Catskills, mid Hudson Valley, very southern Berkshires
and Litchfield Hills. Midlevel lapse rates are meager, but
surface based instability will be enough for isolated to
scattered severe potential in southern parts of the area.

Shear: NY State Mesonet profilers showing 0-1Km storm relative
helicity and 0-3Km helicity of 150 m2/sec2 or less, not very
supportive of much rotation in thunderstorms but if instability
can increase, there could be a spin up tornado. VAD Wind
Profiles from radars from OH into western PA and NY show better
shear with storm relative helicity above 150 m2/sec2, and the
increasing southwesterly boundary layer winds that are building
east through our region may enhance chances for rotating
thunderstorms over southern areas this evening.

CAM/Mesoscale model trends: Increasing consensus for scattered
thunderstorms along and north of I-90 but the best instability
and shear may be south of I-90 as clusters and segments in
central/southern NY combine into a more solid line or band of
storms that tracks through southern areas through this evening
with the severe weather potential and isolated urban and small
stream flooding and maybe flash flooding.

The storms may be trending toward the region of highest low
level equivalent potential temperature in PA/NJ, which again,
favors the best chances for severe thunderstorms and isolated
flooding in southern areas. The cluster in far western NY/PA
could track through southern areas between midnight and
daybreak Sunday. There should be partial clearing toward
daybreak but the low level wind shift may be delayed until just
after daybreak. Light winds and wet ground could promote some
patchy fog once the rain exits and where there is some clearing.
Lows in the 60s and around 60 in higher terrain.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
Drying and clearing through SUnday and there could be some gusty
west to northwest winds during the afternoon. Highs Sunday in
the upper 70s to lower 80s with a few mid 80s southern areas and
cooler in higher terrain.

The next organized upper energy and increasing warm advection
ahead of it begins to approach Monday with increasing clouds. It
should be dry through the day with highs around 80 to mid 80s
and cooler in higher terrain.

Rapidly increasing moisture and boundary layer flow will
support increasing coverage of showers and isolated
thunderstorms Monday night. There could be some locally heavy
rain and after a short lull in the action Tuesday morning,
additional showers and storms expected Tuesday afternoon.
Limited sunshine will limit highs to the mid 70s to near 80 and
cooler in higher elevations. The severe weather threat is
limited due to limited instability but shear will be
considerable with increasing boundary layer winds, so a few
storms could approach marginal severe levels. There will also be
locally heavy rain and possible isolated to scattered nuisance
urban and small stream flooding.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
The period starts out Tue evening with a weak area of low pressure
along a frontal system moving east into New England. The upper level
trough is forecast to be positively tilted, so the system should be
progressive. Will mention just a slight to low chance of a few
leftover showers Tue evening, then drying overnight.

Dry and seasonable conditions then expected Wed through Thu, as high
pressure builds east across the region. Thu looks slightly warmer
than Wed, as a southerly flow develops around the periphery of the
high as it departs off the New England coast.

The next chance for showers/T-storms arrives late Thu night into
Fri, as a possible upper level trough/closed upper low approaches
from the Great Lakes and SE Canada. There are model differences this
far out, with the CMC slower than the ECMWF, but non-existent in the
12Z GFS. So for now will go with NBM and mention chance PoPs through
Fri evening until this potential system comes into better focus.
Temperatures look to be near to slightly above normal through
Sat.

&&

.AVIATION /21Z SATURDAY THROUGH THURSDAY/...
Through Sunday 18z....Main weather concerns for the NWS ALY
terminals through the 18z TAF period includes:

* Convective (showers and thunderstorm) trends this afternoon into
  tonight.
* The potential for leftover low level moisture behind any rain that
  could result in low stratus/mist tonight.

Conditions are currently VFR at all of the TAF sites this afternoon
under a SCT-BKN strato-cu deck with ceilings/cloud bases between
4,000-7,000 feet AGL and unrestricted visibilities.

Over the next 6-9 hours or this afternoon into this evening,
scattered showers and thunderstorms are expected to impact the
forecast area. Latest radar and satellite scans show a broken line
of showers and thunderstorms beginning to develop just to the west
of our cwa. These showers and storms are associated with an
approaching warm front. Any showers or storms that move over the
terminals will have the capabilities of briefly reducing flight
categories down between MVFR-LIFR. Later on this evening and into
tonight, there could be some lingering showers over the area with
coverage decreasing in time due to the loss of daytime heating.

Behind the showers, residual low level moisture from any rain could
result in some low stratus/mist development. Other than that, there
could be some low VFR to MVFR ceilings/clouds developing later this
evening and tonight.

Winds this afternoon are out of the south between 8-15 kts with
occasional higher gusts to 20-25 kts. These winds will weaken this
evening to 5-10 kts. A wind shift from south to west at 5-10 kts is
expected to take place Sunday afternoon amid the cold fropa. Winds
associated with any thunderstorms this afternoon into this evening
could be quite gusty to strong between 25-50 kts and variable.

Outlook...

Sunday Night: No Operational Impact. NO SIG WX.
Monday: No Operational Impact. NO SIG WX.
Monday Night: High Operational Impact. Likely SHRA...TSRA.
Tuesday: High Operational Impact. Likely SHRA...TSRA.
Tuesday Night: Low Operational Impact. Slight Chance of SHRA.
Wednesday: No Operational Impact. NO SIG WX.
Wednesday Night: No Operational Impact. NO SIG WX.
Thursday: No Operational Impact. NO SIG WX.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...NAS
NEAR TERM...NAS
SHORT TERM...NAS
LONG TERM...JPV
AVIATION...Evbuoma
Hazardous weather outlook, Aug 12, 3:21 PM EST, 2 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
421 PM EDT Sat Aug 12 2023

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-131100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
421 PM EDT Sat Aug 12 2023

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central New York, eastern New York and
southern Vermont.

.DAY ONE...Tonight.

Isolated to scattered severe thunderstorms expected this evening.
The main threats will be damaging wind gusts and large hail, however
an isolated tornado can not be ruled out. In addition, storms will be
capable of locally heavy rainfall which could lead to some urban,
low lying and poor drainage flooding with isolated to scattered flash
flooding possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The chance for thunderstorms returns late Monday night through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Aug 12, 4:46 PM EST, 50 minutes before
Special Weather Statement
National Weather Service Albany NY
546 PM EDT Sat Aug 12 2023

NYZ063-122215-
Western Ulster NY-
546 PM EDT Sat Aug 12 2023

...A strong thunderstorm will impact portions of central Ulster
County through 615 PM EDT...

At 546 PM EDT, Doppler radar was tracking a strong thunderstorm near
West Shokan, or 14 miles north of Ellenville, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
West Shokan, Kenneth L Wilson Campground, Mount Tremper, Olivebridge,
Ashokan, Samsonville, Wittenberg, Palentown, Peekamoose, Beechford,
Winchell, Brodhead, Liebhardt, Bull Run, Krumville, Shokan, Branch,
Riggsville, Boiceville and Yagerville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4199 7450 4206 7420 4188 7416 4186 7417
      4184 7441
TIME...MOT...LOC 2146Z 247DEG 19KT 4191 7436

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JPV
Special weather statement, Aug 12, 5:06 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Albany NY
606 PM EDT Sat Aug 12 2023

CTZ001-013-NYZ066-122245-
Northern Litchfield CT-Southern Litchfield CT-Eastern Dutchess NY-
606 PM EDT Sat Aug 12 2023

...A strong thunderstorm will impact portions of southwestern
Litchfield and east central Dutchess Counties through 645 PM EDT...

At 606 PM EDT, Doppler radar was tracking a strong thunderstorm near
Gaylordsville, or near New Milford, moving north at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
New Milford, Kent, Sharon, New Preston, Cornwall Bridge,
Gaylordsville, Washington, Goshen, Warren, Cornwall, Bantam, West
Goshen, Skiff Mountain, Lower Merryall, Marble Dale, North Kent,
Bulls Bridge, Upper Merryall, Cornwall Bridge Pottery and
Mitcheltown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4160 7348 4163 7350 4164 7350 4165 7349
      4166 7349 4166 7350 4167 7352 4161 7352
      4161 7353 4191 7353 4185 7318 4156 7334
TIME...MOT...LOC 2206Z 193DEG 16KT 4166 7343

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CS
Special weather statement, Aug 12, 5:10 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Albany NY
610 PM EDT Sat Aug 12 2023

NYZ032-033-038-122315-
Northern Herkimer NY-Hamilton NY-Southern Herkimer NY-
610 PM EDT Sat Aug 12 2023

...A strong thunderstorm will impact portions of western Hamilton and
central Herkimer Counties through 715 PM EDT...

At 610 PM EDT, Doppler radar was tracking a strong thunderstorm near
Boonville, moving east at 20 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ohio, Northwood, Grant, Gray, Nobleboro, Black Creek Reservoir,
Wheelertown, Woodin Corners, Bull Hill, Wilmurt, Pardeeville Corners,
Wilmurt Corners, Morehouseville and North Wilmurt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4330 7512 4331 7512 4331 7511 4332 7510
      4333 7508 4351 7510 4348 7473 4322 7481
      4329 7513 4330 7515
TIME...MOT...LOC 2210Z 281DEG 19KT 4344 7532

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

NAS
Special weather statement, Aug 12, 5:16 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Albany NY
616 PM EDT Sat Aug 12 2023

NYZ063-064-122245-
Western Ulster NY-Eastern Ulster NY-
616 PM EDT Sat Aug 12 2023

...A strong thunderstorm will impact portions of central Ulster
County through 645 PM EDT...

At 615 PM EDT, Doppler radar was tracking a strong thunderstorm over
West Shokan, or 15 miles west of Kingston, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
West Shokan, High Falls, Olivebridge, Marbletown, Ashokan,
Samsonville, Atwood, Peekamoose, Lyonsville, Winchell, Pacama,
Brodhead, Stony Hollow, Lapla, Krumville, Stone Ridge, Kripplebush,
Bruceville, Shokan and Lomontville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight EDT for
east central New York.

&&

LAT...LON 4191 7440 4201 7435 4198 7407 4180 7412
TIME...MOT...LOC 2215Z 281DEG 19KT 4194 7429

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Picard

The radar

The Albany radar (KENX), 91 km away, was scanning. The volume nearest the first event began at 22:33 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Ulster

When
August 12, 5:36 PM EST
Where
Ulster County, 2.67 mi WNW of Sholam
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
41.830, -74.470

A tree and wires were downed blocking part of Route 55A near Napanoch.

Thunderstorm Wind, Ulster

When
August 12, 6:03 PM EST
Where
Ulster County, 0.66 mi ESE of Hurley
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
41.916, -74.058

A tree was downed on Zandhoek Road between Joys Lane and Summit Avenue in the Town of Hurley.

Hail, Ulster

When
August 12, 6:09 PM EST
Where
Ulster County, 0.69 mi N of Kerhonkson
Measured
1 in hail
Reported by
Social Media
Coordinates
41.780, -74.300

One inch hail was observed near Kerhonkson.

Thunderstorm Wind, Ulster

When
August 12, 6:18 PM EST
Where
Ulster County, 1.69 mi ENE of Ohioville
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
41.740, -74.040

A tree and wires were downed at Lloyd Cemetery near Lloyd.

Thunderstorm Wind, Ulster

When
August 12, 6:22 PM EST
Where
Ulster County, 1.24 mi NE of Clintondale
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
41.690, -74.050

Multiple trees were downed in Clintondale.

Thunderstorm Wind, Ulster

When
August 12, 6:28 PM EST
Where
Ulster County, 1.24 mi NE of Loyd
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
41.740, -73.980

A tree and wires were downed near Lloyd.

Thunderstorm Wind, Dutchess

When
August 12, 6:45 PM EST
Where
Dutchess County, 0.86 mi SE of Arlington
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
41.690, -73.890

Multiple trees and wires were downed near Arlington.

Thunderstorm Wind, Dutchess

When
August 12, 6:48 PM EST
Where
Dutchess County, 0.52 mi E of Manchester Bridge
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
41.680, -73.860

Wires were downed on the road and on fire along Noxon Road and Freedom Plains Road.

Thunderstorm Wind, Dutchess

When
August 12, 6:52 PM EST
Where
Dutchess County, 1.18 mi E of Colonial Hgts
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.697, -73.847

A tree was downed onto a house on Birch Hill Drive.

Thunderstorm Wind, Herkimer

When
August 12, 6:55 PM EST
Where
Herkimer County, 2.13 mi ESE of Ohio
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.310, -74.940

A tree and wires were downed in the Town of Ohio.

Thunderstorm Wind, Herkimer

When
August 12, 6:56 PM EST
Where
Herkimer County, 1.66 mi WSW of Wilmurt
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.370, -74.950

Multiple trees and wires were downed near Route 8 and Route 365 in the Town of Ohio.

Thunderstorm Wind, Ulster

When
August 12, 7:00 PM EST
Where
Ulster County, 1.23 mi ESE of Ulsterville
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
41.613, -74.348

A tree and wires were downed near a residence on Old Town Road in Shawangunk.

Thunderstorm Wind, Ulster

When
August 12, 7:03 PM EST
Where
Ulster County, 1.03 mi E of Sylva
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
41.630, -74.100

A tree was downed at the intersection of Route 32 and Forest Road near Plattekill.

Thunderstorm Wind, Ulster

When
August 12, 7:06 PM EST
Where
Ulster County, 1.16 mi N of Lattintown
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
41.667, -73.996

Multiple trees were downed along the Milton Turnpike.

Thunderstorm Wind, Dutchess

When
August 12, 7:12 PM EST
Where
Dutchess County, 0.47 mi SSW of Wappingers Falls
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.593, -73.922

Multiple trees were downed along Clapp Avenue and Franklindale Avenue in the Village of Wappingers Falls.

Thunderstorm Wind, Herkimer

When
August 12, 7:27 PM EST
Where
Herkimer County, 3.86 mi ENE of Old Forge
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.736, -74.906

Trees and wires were downed along Route 28 between Old Forge and Eagle Bay.

Flash Flood, Dutchess

When
August 12, 7:40 PM EST to 10:15 PM EST
Where
Dutchess County, 1.67 mi ESE of Billings
Cause
Heavy Rain
Property damage
$5,000
Reported by
Public
Coordinates
41.660, -73.741

State Route 55 flooded between Cunningham Drive and Wisseman Road due to a creek out of its banks.

Thunderstorm Wind, Warren

When
August 12, 9:30 PM EST
Where
Warren County, 1.65 mi WSW of Chestertown
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.640, -73.850

A power line was reported down near Chestertown.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2023Every state in 2023This day in weather historyWarnings in New York, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1132407, 1132412, 1132415, 1132421, 1132438, 1132439, 1132447, 1132452, 1132457, 1132459, 1132460, 1132464, 1132467, 1132466, 1132468, 1132469, 1132470, 1132473.